Hail, Campbell
- When
- August 28, 3:45 AM CST
- Where
- Campbell County, Herreid
- Measured
- 1.75 in hail
- Reported by
- Newspaper
- Coordinates
- 45.830, -100.070
Golfball hail broke some windows on several homes and on the church in Herried.
Several thunderstorms tracking southeast across the region brought very large hail along with damaging winds to parts of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several thunderstorms tracking southeast across the region brought very large hail along with damaging winds to parts of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 28, 3:18 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SUN AUG 28 2011 .SHORT TERM...TODAY THROUGH TUESDAY ELEVATED MCS CONTINUES TO SLIDE SOUTHEAST ACROSS SOUTH CENTRAL ND AND NOW ENTERING FAR NORTHERN SD. LOW LEVEL WAA AND ISENTROPIC FORCING ACROSS THE AREA THIS MORNING ALONG WITH STEEP MID LEVEL LAPSE RATES. MUCAPE VALUES ALSO ON THE ORDER OF 1000 TO 2000 J/KG. SHEAR DECENT AS WELL SO CANNOT RULE OUT A COUPLE SEVERE STORMS WITH PRIMARILY LARGE HAIL. HAVE INCREASED POPS TO LIKELY ACROSS THE NORTHERN AND NORTHEAST CWA THROUGH THE MORNING HOURS. BY THE AFTERNOON IT APPEARS THIS COMPLEX WILL HAVE SLID SOUTHEAST OF THE AREA LEAVING BEHIND MOSTLY SUNNY SKIES. SFC HIGH BUILDS IN OVERNIGHT WITH LIGHT WINDS AND FAIR SKIES. ADDED PATCHY FOG ACROSS THE EASTERN CWA AS GUIDANCE HINTING AT FOG IN ABR AND ATY. SOUNDINGS SOMEWHAT FAVORABLE AS WELL WITH DECENT INVERSION SETTING UP. UPPER LEVEL ENERGY CONTINUES TO MOVE ACROSS THE NORTHERN PLAINS MONDAY AFTERNOON THROUGH TUESDAY SO WILL CONTINUE THE CHANCE OF SHOWERS AND STORMS. A BIT OF A LOW LEVEL JET SETS UP MONDAY NIGHT BUT WEAKENS BY 12Z TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH FRIDAY A SHORTWAVE ALOFT AND SOME LEE SIDE TROFING AT THE SFC WILL KEEP TSTORM CHANCES AROUND TUESDAY NIGHT AND INTO EARLY WEDNESDAY MORNING. ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION ON WEDNESDAY BUT SHOULD REMAIN A LITTLE FARTHER NORTH SO KEPT PRECIP CHANCES JUST IN THE NORTHERN COUNTIES. A COLD FRONT WILL MOVE THROUGH ON THURSDAY. DRIER AIR AND CAPPING AT THE SFC AHEAD OF THE FRONT WILL KEEP PRECIP TO A MINIMUM UNTIL AFTER FROPA...BUT KEPT SLIGHT CHANCES IN THROUGH THE PERIOD BECAUSE OF TIMING CONCERNS AT THIS POINT. WITH SOUTHWEST FLOW ALOFT AND SOUTHEASTERLY SFC FLOW AHEAD OF THE LEE SIDE TROUGH TEMPERATURES WILL BE WARM...HIGHS IN THE UPPER 80S TO LOWER 90S...UNTIL AFTER COLD FROPA ON THURSDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED FOR ALL TAF LOCATIONS THIS EVENING. EXPECT SOME SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST ACROSS THE REGION OUT OF NORTH DAKOTA INTO THE MORNING HOURS. SOME OF THESE COULD AFFECT THE TAF LOCATIONS ESPECIALLY KABR. INSERTED VCTS IN THE TAFS FOR EARLY MORNING. MAY HAVE TO AMEND AFTER STORM MOTION BECOMES MORE CERTAIN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT SAT AUG 27 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-282045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 331 PM CDT SAT AUG 27 2011 /231 PM MDT SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS PORTIONS OF THE AREA TONIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS REMAINS LOW. .SPOTTER INFORMATION STATEMENT...
The Bismarck radar (KBIS), 117 km away, was scanning. The volume nearest the first event began at 09:46 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball hail broke some windows on several homes and on the church in Herried.
Very large hail up to three inches in diameter caused some vehicle and siding damage in Tolstoy.
Seventy mph winds downed a tree along with many large tree branches. Also, the metal on a roof was peeled back.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344640, 344641, 344693, 344642, 344639, 344643, 344646, 344645.